Washington, 2006

High Wind in Washington, February 4, 2006

February 4, 2006 · NWS PDT · 2 events in 2 counties and zones

Several mesonet weather sites on the Hanford reservation recorded gusts over 60 mph with a peak of 67 mph. An observer in Prescott estimated gusts to 70 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Several mesonet weather sites on the Hanford reservation recorded gusts over 60 mph with a peak of 67 mph. An observer in Prescott estimated gusts to 70 mph. Gusts to 60 mph were reported in south Walla Walla with power outages and trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 4, 3:00 AM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 4, 3:00 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PST SAT FEB 4 2006

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...STRONG SYSTEM CONTINUES
TO MOVE INTO THE PACIFIC NORTHWEST EARLY THIS MORNING. THE MAIN LOW
IS HEADED INTO VANCOUVER ISLAND...WHILE THE COLD FRONT IS
APPROACHING THE CASCADE CREST AT THE MOMENT. EXPECT THIS COLD FRONT
TO MOVE ACROSS THE INTERIOR NORTHWEST BETWEEN 4 AM AND 10 AM THIS
MORNING. THE MAIN FORECAST PROBLEM WITH THIS SYSTEM WILL BE WIND. A
NUMBER OF WARNINGS AND ADVISORIES ARE UP ACROSS THE AREA FOR STRONG
WIND AND WILL CONTINUE THESE AS THEY ARE FOR NOW. WILL HAVE TO WATCH
A COUPLE OF ZONES THROUGH THE REMAINDER OF THE EARLY MORNING TO SEE
IF THEY WILL WARRANT ANY WIND HIGHLIGHTS. GOING WITH LIKELY POPS
THIS MORNING WITH THE COLD FRONT...BUT QPF SHOULD BE GENERALLY LIGHT
(EXCEPT ALONG THE IMMEDIATE CASCADE CREST). SNOW LEVELS ARE HIGH AT
THE MOMENT BUT WILL GRADUALLY LOWER THROUGH THE DAY AFTER FRONTAL
PASSAGE THIS MORNING. POST FRONTAL PRECIP LOOKS TO BE LIGHT MOST
AREAS EXCEPT NEAR THE IMMEDIATE CASCADE CREST AND POSSIBLY OVER THE
HIGHER PORTIONS OF THE BLUE AND WALLOWA MOUNTAINS. STILL EXPECT SNOW
AMOUNTS THIS AFTERNOON AND EVENING TO BE BELOW SNOW ADVISORY
CRITERIA. WINDS SHOULD GRADUALLY DIE DOWN TONIGHT...THOUGH SHOULD
STAY UP ENOUGH TO KEEP LOW TEMPS ABOVE FREEZING IN THE BASIN AND
COLUMBIA GORGE. NORTHWEST FLOW AND LINGERING MOISTURE WILL PRODUCE
SOME SHOWERS OVERNIGHT...MAINLY OVER FAVORED UPSLOPE AREAS AND ALONG
THE IMMEDIATE CASCADE CREST. AN UPPER RIDGE BEGINS TO BUILD OVER THE
AREA SUNDAY...CUTTING OFF WINDS AND PRECIP. 90

.LONG TERM...MONDAY THROUGH FRIDAY...AN UPPER LEVEL RIDGE WILL BUILD
OVER THE PACIFIC NORTHWEST FOR TRANQUIL WEATHER THROUGH THE LONG
TERM. SUBSIDENCE FROM THE RIDGE WILL PRODUCE FAIR SKIES AND LIGHT
WINDS. PATCHY LATE NIGHT AND EARLY MORNING FOG MAY DEVELOP IN THE
COLUMBIA BASIN TUESDAY THROUGH FRIDAY...BUT IT IS LATE ENOUGH IN
THE WINTER THAT THE INCREASING SUN ANGLE IS NOT CONDUCIVE FOR
WIDESPREAD FOG DEVELOPMENT. COONFIELD

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AT
ALL TAF SITES AND ALONG TWEB ROUTES. HOWEVER...OCCASIONAL MVFR
CONDITIONS ARE EXPECTED DUE TO -RA WITH CEILINGS LOWERING TO AROUND
2000 FEET AT TIMES AT ALL TAF SITES. IN ADDITION...SURFACE WINDS
HAVE INCREASED DRAMATICALLY WITH SUSTAINED WINDS ABOVE 25 KNOTS WITH
WIND GUSTS GREATER THAN 40 KNOTS AT ALL TAF SITES AND ALONG TWEB
ROUTES. WINDS WILL DECREASE AFTER 00Z. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  34  46  29 /  60  20   0   0
ALW  55  37  48  31 /  60  20   0   0
PSC  56  32  50  25 /  60  10   0   0
YKM  53  26  49  24 /  50  10   0   0
HRI  57  32  50  26 /  60  10   0   0
ELN  49  28  45  24 /  60  10   0   0
RDM  50  21  43  19 /  50  10   0   0
LGD  46  29  40  26 /  50  30  10   0
5J0  48  27  42  23 /  60  20  10   0
DLS  53  34  49  31 /  70  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR ORZ042-ORZ044-
     ORZ501-ORZ504.
     HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ049.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ043.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ041.
     WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ050.
WA...HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR WAZ028-WAZ029-
     WAZ502.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR WAZ024-WAZ026-
     WAZ027.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/76/76
Hazardous weather outlook, Feb 4, 4:12 AM PST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
412 AM PST SAT FEB 4 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-051300-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
412 AM PST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES

AS A STORM SYSTEM MOVES ACROSS THE REGION TODAY IT WILL BE
ACCOMPANIED BY WINDY TO VERY WINDY CONDITIONS AS WELL AS SOME RAIN
AND SNOW. A COLD FRONT WILL MOVE THROUGH THE REGION EARLY THIS
MORNING. THE STRONG WINDS WILL ACCOMPANY THE FRONTAL PASSAGE. THEN
PRESSURE GRADIENTS WILL INCREASE THROUGH THE MORNING AND HIGH WINDS
ALOFT WILL MIX DOWN TO THE SURFACE FOR MORE STRONG WINDS. AS
SUCH...HIGH WIND WARNINGS OR WIND ADVISORIES ARE IN EFFECT FOR THE
ABOVE LISTED AREAS. FOR FURTHER DETAILS PLEASE SEE PRODUCT PDXNPWPDT
WWUS76 KPDT.

THERE COULD BE A FEW PATCHES OF BLOWING DUST IN THE LOWER COLUMBIA
BASIN...BUT THE THERE HAS BEEN SUFFICIENT RAIN THROUGHOUT JANUARY TO
LIMIT THIS CONDITION.

SNOW LEVELS WILL INITIALLY BE AT 4000 FEET OR HIGHER WITH THE STORM
SYSTEM THIS MORNING...BUT WILL LOWER DURING THE DAY. STRONG WEST
FLOW SHOULD PRODUCE ENOUGH SUBSIDENCE TO LIMIT PRECIPITATION THROUGH
MUCH OF THE DAY AND THIS EVENING BEHIND THE COLD FRONT. THE BEST
CHANCES OF PRECIPITATION WILL BE NEAR THE CASCADE CREST AND HIGHER
ELEVATIONS OF THE BLUE AND WALLOWA MOUNTAINS BUT SNOW ACCUMULATIONS
WILL BE MOSTLY 3 INCHES OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE SOME LINGERING SHOWERS OVER THE MOUNTAINS ON SUNDAY.
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE PACIFIC
NORTHWEST MONDAY AND CONTINUE OVER THE REGION THROUGH MOST OF NEXT
WEEK. THIS WILL BRING DRIER CONDITIONS TO THE REGION. SOME PATCHY
LATE NIGHT AND MORNING FOG COULD DEVELOP IN THE COLUMBIA BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Feb 4, 4:24 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
424 AM PST SAT FEB 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     NON-TSTM WND DMG 6 E WALLA WALLA         46.07N 118.22W
02/04/2006                   WALLA WALLA        WA   TRAINED SPOTTER

            WINDS SUSTAINED 40 GUSTS 46 MPH. SMALL BRANCHES DOWN.
            POWER LINES DOWN.

0324 AM     NON-TSTM WND GST 10 NE PASCO             46.35N 118.98W
02/04/2006  55 MPH           FRANKLIN           WA   TRAINED SPOTTER

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Blue Mountain Foothills

When
February 4, 4:25 AM PST to 6:00 PM PST
Where
Blue Mountain Foothills forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

High Wind, Lower Columbia Basin

When
February 4, 5:15 AM PST to 6:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493015, 5493014.